Journal Logo

In Brief

In Brief

doi: 10.1097/01.EEM.0000296440.83703.72

    Niacin Found to be Toxic

    People who mistakenly believe that large amounts of niacin will help conceal their illicit drug use can end up in the emergency department with toxic reactions, including in rare instances, liver failure. An article appearing in Annals of Emergency Medicine (2007 Apr 4; Epub ahead of print) examines four case studies of niacin overdose associated with misguided attempts to pass required drug screening.

    “A widely circulating urban legend on the Internet promotes the use of high doses of niacin, or vitamin B3, to clear drugs out of your system before a drug test,” said Manoj K. Mittal, MD, of the Children's Hospital of Philadelphia. “In addition to the fact that this method does not work, overdoses of niacin can lead to all sorts of very unpleasant reactions, such as vomiting, dizziness, and heart palpitations. It can cause liver injury, and in extreme cases, even liver failure leading to a need for liver transplant.”

    Niacin is available by prescription as well as an over-the-counter food supplement. Under a doctor's care, it is used legitimately for preventing and treating niacin deficiency, high cholesterol, and high triglycerides. However, various Internet forums advocate the use of niacin to pass urine drug tests. An Internet search by the study authors for the key phrase “pass urine drug test” and the word “niacin” yielded more than 84,000 results.

    “Niacin can sometimes cause flushing of the skin, itching and rash,” said Dr. Mittal. “If an emergency physician does not know the patient has ingested large amounts of niacin, he would likely conclude these symptoms indicate anaphylaxis, a life-threatening condition brought on by an allergic reaction. Treating a person for anaphylaxis could be very dangerous for a person who is actually suffering from niacin overdose.”

    With the prevalence of urine drug screening by prospective employers and various government agencies, more patients with niacin toxicity may end up in the emergency department.

    © 2007 Lippincott Williams & Wilkins, Inc.